Arizona, 2009Flash Flood and Damaging Winds in Arizona, June 30, 2009
June 30, 2009 · NWS TWC · 4 events in 2 counties and zones
High pressure aloft remained near the Four Corners region, resulting in a continued east to northeast flow aloft over southeast Arizona. Plentiful moisture again led to scattered afternoon and evening thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $203,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High pressure aloft remained near the Four Corners region, resulting in a continued east to northeast flow aloft over southeast Arizona. Plentiful moisture again led to scattered afternoon and evening thunderstorms. With boundary layer moisture still somewhat drier, thunderstorms were again able to produce strong to severe downburst or microburst winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before the first event at Jun 30, 1:45 PM MST, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 30, 1:45 PM MST, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
145 PM MST TUE JUN 30 2009
.SYNOPSIS...HIGH PRESSURE ALOFT NEAR THE FOUR CORNERS REGION WILL
MAINTAIN SOUTHEASTERLY FLOW AND BRING DEEP MOISTURE INTO SOUTHEAST
ARIZONA THIS WEEK. THIS PATTERN WILL PROVIDE SCATTERED MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS.
&&
.DISCUSSION...ISOLATED TO SCATTERED DEVELOPMENT FINALLY GETTING
UNDER WAY IN THE MOUNTAINS. CURRENT FORECAST TRENDS ARE ON TRACK
WITH THE AMOUNT OF VALLEY COVERAGE STILL IN QUESTION. AFTER STRONG
OUTFLOW ACROSS THE AREA LATE YESTERDAY AND DECAYING COMPLEX THROUGH
NORTHERN SONORA LAST NIGHT WE SAW A RAPID DISPERSAL OF DEBRIS CLOUD.
SOLAR INSOLATION HAS BEEN THE BEST IN DAYS. SURFACE DEWPTS IN THE
MID 50S TO MID 60S FROM MORNING HOURS AGAIN HAVE HELD UP WELL WITH
EARLY AFTERNOON MIXING. 12Z KTUS SOUNDING CAME IN WITH 1.44 INCHES
PRECIPITABLE WATER...SOME WEAK DRYING IN THE MID LEVELS. GOOD SHEAR
AND DECENT INSTABILITY EVEN WITH SLIGHT MID LEVEL WARMING OVER THE
PAST 24 HOURS. EXPECT WE SHOULD MANAGE HEAVY SCATTERED COVERAGE
ACROSS MOUNTAINS ONCE AGAIN...CONSISTENT AND PERSISTENT VALLEY
SUPPORT STILL NOT AS FAVORABLE BUT OUTFLOWS SHOULD HELP AGAIN IN
MANY LOCATIONS...EVEN THOUGH THE RIM IS SLOW SETTING UP WITH THE
LARGER SCALE ORGANIZATION WITH SOME DRYING IN NORTHEASTERN AREAS.
WEAK REMNANT IMPULSE TRYING TO ROTATE IN THE FLOW UP OUT OF SONORA
TO HELP KEEP SOME ACTIVITY OVERNIGHT. SONORA SHOULD STAY PRETTY
ACTIVE THIS WEEK...AND WE SHOULD SHARE IN THAT SEVERAL DAYS. FLOW
WILL STAY FAVORABLE FOR OUR PART OF THE STATE INTO AT LEAST THIS
WEEKEND.
&&
.AVIATION...SCATTERED TSRA/SHRA EXPECTED DURING THE 20Z-06Z PERIOD.
CLOUD BASES FORECAST TO BE 9-12K FT AGL THOUGH CIGS AROUND 3-6K FT
AGL NEAR TSRA/SHRA. DIURNALLY DRIVEN SURFACE WINDS INTO WEDNESDAY
GENERALLY LESS THAN 12 KTS THOUGH GUSTY AND ERRATIC SURFACE WINDS
NEAR TSRA. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.
&&
.FIRE WEATHER...A MOIST ATMOSPHERE ACROSS SOUTHEAST ARIZONA WILL
RESULT IN SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THIS WEEK. THE HIGHER HUMIDITY AND RAINFALL WILL
RESULT IN FEW FIRE WEATHER CONCERNS.
&&
.TWC WATCHES/WARNINGS/ADVISORIES...NONE.
WEATHER.GOV/TUCSON
Hazardous weather outlook, Jun 30, 7:32 AM MST, 7 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
732 AM MST TUE JUN 30 2009
AZZ019-029-030-032>035-011445-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
732 AM MST TUE JUN 30 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SUFFICIENTLY DEEP MOISTURE AND AN EVEN MORE UNSTABLE ATMOSPHERE
WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA AGAIN
TODAY AND TONIGHT. EXPECT STRONG GUSTY...AND POTENTIALLY DAMAGING
WINDS WITH SOME STORMS AS WELL AS LOCALLY HEAVY RAINFALL.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE THROUGH THE WEEK. EXPECT LOCALLY HEAVY RAINFALL AND
STRONG GUSTY WINDS WITH SOME STORMS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
AZZ031-011445-
WESTERN PIMA COUNTY-
732 AM MST TUE JUN 30 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.
.DAY ONE...TODAY AND TONIGHT
DEEPER MOISTURE FINALLY IN PLACE WILL GIVE A BETTER CHANCE OF
SHOWERS AND THUNDERSTORMS. EXPECT LOCALLY HEAVY RAINFALL AND
STRONG GUSTY WINDS WITH SOME STORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SUFFICIENT MOISTURE AND INSTABILITY WILL REMAIN IN PLACE FOR A
CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
MOST OF THE WEEK...WITH SOME DECREASE IN COVERAGE POSSIBLE BY THIS
WEEKEND. SOME STORMS WILL GENERATE LOCALLY HEAVY RAINFALL AND
STRONG GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
WEATHER.GOV/TUCSON
Thunderstorm Wind, Santa Cruz
- When
- June 30, 2:50 PM MST
- Where
- Santa Cruz County, 1.17 mi WSW of Nogales
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Law Enforcement
- Coordinates
- 31.343, -110.948
Severe thunderstorm outflow winds estimated at 60 mph blew down a large tree near downtown Nogales.
Thunderstorm Wind, Pima
- When
- June 30, 7:10 PM MST to 7:30 PM MST
- Where
- Pima County, 2.3 mi NNW of Tucson to 2.3 mi W of Tucson
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 32.261, -110.944
Thunderstorm outflow winds blew down a power line at the intersection of Blacklidge and Campbell, and then also at the intersection of Speedway and 6th Avenue.
Thunderstorm Wind, Pima
- When
- June 30, 7:59 PM MST
- Where
- Pima County, Three Pts
- Measured
- 74 kt (85 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Property damage
- $150,000
- Reported by
- Broadcast Media
- Coordinates
- 32.080, -111.320
Severe thunderstorm downburst winds caused significant damage at Three Points. Several mobile homes and nearby sheds were either heavily damaged or destroyed. A more substantial brick veneer building was also damaged, with varying degrees of roof damage reported to several homes in Three Points. Several large trees were uprooted completely. Winds from this severe thunderstorm were estimated to be near 85 mph. Three Points Fire reported one injury was received by flying glass, after winds blew out a house window.
Flash Flood, Pima
- When
- June 30, 7:59 PM MST to 9:15 PM MST
- Where
- Pima County, 2 mi NW of Three Pts to 5 mi NE of Three Pts
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.100, -111.344
Heavy thunderstorm rainfall of 1 to 2 inches fell in only a 30 minute period near State Highway 86 and Three Points. Significant flooding of washes and low water crossings occurred. The Three Points fire department reported several roads were washed out and impassable in the Three Points area. The local law enforcement reported a swift water rescue was performed near the intersection of California and Worden Roads at approximately 9 PM MST.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Arkansas, June 30, 2009$73 million · 2.75 in hail · 76 events
- Flash Flooding and Flood in Pennsylvania, June 30, 2009$9.3 million · 4 events
- Hail and Damaging Wind in Kentucky, June 30, 2009$500,000 · 1 in hail · 5 events
- Tornado and Hail in Montana, June 30, 2009$100,000 · EF0 · 22 events
- Lightning Strikes in Texas, June 30, 2009$250,000 · 2 events
- Damaging Winds in Tennessee, June 30, 20091 injured · $85,000 · 55 kt wind · 2 events
- Hail and Damaging Winds in Pennsylvania, June 30, 2009$25,000 · 1 in hail · 10 events
- Hail in Missouri, June 30, 2009$30,000 · 3 in hail · 2 events
- Damaging Wind in Arkansas, June 30, 2009$25,000 · 58 kt wind · 1 event
- Flash Flooding and Hail in New Jersey, June 30, 2009$17,000 · 1.5 in hail · 9 events
- Flash Flood and Flood in New York, June 30, 2009$10,000 · 1 in hail · 20 events
- Damaging Winds in Vermont, June 30, 2009$20,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169210, 169211, 170905, 170910.